Woman taking pain killers and thinking about her hearing.

When you experience pain, you might grab some ibuprofen or aspirin without much thought, but new research has shown risks you need to be aware of.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication carry before you decide to use them. Younger men, amazingly, could have a higher risk factor.

What Studies Say About Hearing Loss And Pain Killers

Prestigious universities, like Vanderbilt, Harvard, and Brigham Young, performed a comprehensive 30 year study. A bi-yearly survey was sent to 27,000 people between the age of 40 and 74 which included lifestyle and health questions.

Researchers weren’t sure what to expect because the questionnaire was very broad. After evaluating the data, they were surprised to find a solid link between loss of hearing and over-the-counter pain relievers.

They also faced a more startling realization. Men 50 or younger were nearly two times as likely to have hearing loss if they routinely used acetaminophen. The chance of initiating hearing loss is 50/50 for people who use aspirin regularly. And there’s a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).

Another surprising thing that was discovered was that high doses used from time to time were not as harmful for your hearing as low doses taken frequently.

We can’t be certain that the pain reliever actually caused this loss of hearing even though we can see a distinct correlation. Causation can only be proven with more study. But we really should rethink our use of these pain relievers after these persuasive findings.

Current Theories About The Connection Between Hearing Loss And Pain Relievers

There are several theories as to why pain relievers may result in hearing loss which experts have come up with.

When you experience pain, your nerves communicate this sensation to the brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.

There may also be a decrease of blood flow to the inner ear according to researchers. Lowered blood flow means less nutrients and oxygen. Cells will die from malnourishment if this blood flow is decreased for extended periods.

Also, there’s a specific protein that guards the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.

Is There Anything That Can be Done?

The most noteworthy insight was that men under 50 were more likely to be impacted. This verifies that hearing loss doesn’t just affect the elderly. The steps you take when you’re younger can help safeguard your hearing as you age.

While we aren’t implying that you completely stop taking pain relievers, you should understand that there may be negative repercussions. Take pain relievers as prescribed and reduce how often you take them if possible.

Try to find other pain relief solutions, including gentle exercise. You should also decrease the consumption of inflammation-producing foods and boost Omega-3 fat in your diet. Reduced pain and enhanced blood flow have been shown to come from these practices.

Lastly, is an appointment to see us every year to have your hearing checked. Don’t forget, hearing examinations are for individuals of all ages. If you’re under 50, now is the time to start talking to us about eliminating additional hearing loss.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text for a no-obligation evaluation.

Schedule Now

Call us today.

Schedule Now